Graves disease and anxiety

Hi I'm new here, I was diagnosed with graves disease 8 months ago. Ive recently been feeling dizzy, short of breath, can't sleep, can't switch my mind off, I thought at first i was struggling because recently my thyroid has become overactive again as my dose was reduced too quickly.

Now I'm not sure if I'm suffering from anxiety. Im on propranolol to help with my heart rate and tremors and i noticed it can be used for anxiety, but if anything feel worse since taking them.

Does graves disease cause anxiety, have only suffered with it slightly in the past but not it feels like its starting to take over my life.

9 Replies

  • Welcome to our forum and I'm sorry you are suffering at present.

    I have hypothyroidism but others who have/had Graves will respond.

    Sensations of anxiety/insomnia etc are awful and sometimes people feel everything is out of their control. I shall give you a link which may explain things a little better.

    You will see some of your symptoms on the following:-

  • Hi.

    I am hyperthyroid and pretty new to it. Had sudden onset of symptoms.

    In my limited experience I can tell you that my anxiety kicked into over drive after I had my first hyper attack.

    I have been seeing my gp for this and she said it is a normal reaction for us hypers to experience anxiety due to our rapid heartbeat and overall go go go feelings we experience.

    After a little trial and error with my med dosage..carbimizol and bisoprolol I started to feel a bit better.

    But in saying that, I do have days where I feel very anxious overwhelmed and a bit confused...I am seeing a counselor soon to get coping techniques and also have an app on my phone with an anxiety and panic attack help book. It is great for a quick read to take your mind off of things. I will link it up in the next post it helped me alot.

  • Hi there, I'm waiting for my results to see if I have Graves as we speak.

    I'm on 20mg Carbimazole and 40mg Propronal plus Apixiban (blood thinner) and anti sickness tablets

    My heart rate is slowing down slowly it was 140 resting but the shortness of breath is not going away, I can't sleep and am strangely gaining weight?!?!

    At my wits end, any info that you find out would be greatly appreciated

  • KatieT1982 Hi, I am surprised/shocked that if you were diagnosed 8 months ago that you have not been prescribed Carbimazole (as well as Propanol) and an appointment made to see a specialist Endo ?

    Yes, Graves Disease does cause all of the symptoms you describe and will only get worse if you are not medicated properly. I was diagnosed 3 years ago and I am still being prescribed Carbimazole. My first treatment was Block & Replace (Carbimazole AND Levo Thyroxine) and was on that for almost 2 years but it didn't work for me (i.e. when I was taken off the meds I went straight back into extremely bad HypeR mode. I am now on Carbimazole Titration treatment, which is taking the Carb and having the dose reduced slowly over a few months until levels become "normal" or until I feel ok with the dose.

    I have suffered anxiety/palpitations/shortness of breath to the extreme these symptoms are slowly getting better as the meds are being reduced. I have been over-medicated for too long and over/under medication of the thyroid meds can cause these symptoms as can NOT being on the thyroid meds.

    I would go back to your GP and have a blood test to check your levels of TSH, FT4 and FT3.

    Best wishes


  • Sorry should of said that I am on carbimazole, started on 20mg daily which was reduced to 10mg 2 months ago the 5 mg one month ago. My thyroid went hyper again because my dose was reduced too quick.

    Gp did a full blood count for me on Tuesday as when I went to him about my symptoms he checked me over and my temperature was slightly high so he said to be on the safe side he would do a full blood count. Not heard back from him so all must be ok.

  • KatieT1982 Ok, I understand now.

    Graves does cause anxiety as well as a multitude of other symptoms and as I have stated in my earlier post, for me and for very many others it takes a long long time for the anxiety levels to drop even on the meds. Also, even though your blood test results may fall within the normal ranges if you still don't feel ok then those results may not be the "norm" for you to feel at your best or sometimes any where near your best. It might be a good idea to post your results on here and the more knowledgeable members will advise you if they can.

  • Hi

    I am a graves sufferer, anxiety played a major part in my life for many a year due to my graves being undiagnosed despite numerous visits to the Drs.Personally for me anxiety was excuberated by insommia caused by feeling like my body was on fire especially at night also rapid heartbeat. Like you anxiety ruled my life its a delibating sympton and needs medical treatment.

  • Ive been quite lucky before my graves was diagnosed i felt fairly well, had lost weight and had tremors but that was about it. If anything I probably felt the best i ever have before diagnosis! Since my hyper came back due to dose reduced to fast thats when the anxiety kicked in.

  • My Carbimazole was reduced too quickly too at the start and I went from Hyper to Hypo and the dose had to be "tweaked" a couple of times up and down and vice versa. Too much, too little, reducing too quickly or too slowly, and stopping meds suddenly - all of these cause symptoms of anxiety/palps/breathlessness.

You may also like...